West Virginia, 2013Flash Flood in West Virginia, September 1, 2013
September 1, 2013 · NWS LWX · 1 event in 1 county or zone
Surface heating led to showers and thunderstorms to develop in a unstable environment across the higher elevations. Some of these storms moved eastward and impacted the Eastern Panhandle of West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Surface heating led to showers and thunderstorms to develop in a unstable environment across the higher elevations. Some of these storms moved eastward and impacted the Eastern Panhandle of West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 1, 6:58 PM EST, 2 minutes earlier.
Area forecast discussion, Sep 1, 6:58 PM EST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
758 PM EDT SUN SEP 1 2013
.SYNOPSIS...
A LOW PRESSURE SYSTEM OVER LAKE SUPERIOR WILL MOVE EAST INTO
SOUTHERN QUEBEC EARLY THIS WEEK. A COLD FRONT ASSOCIATED WITH
THIS LOW WILL MOVE THROUGH THE MID-ATLANTIC MONDAY NIGHT AND
TUESDAY. A REINFORCING COLD FRONT MOVES THROUGH ON THURSDAY...
WITH HIGH PRESSURE BUILDING IN FOR THE END OF THE WEEK.
&&
.NEAR TERM /THROUGH MONDAY/...
WATER VAPOR IMAGERY INDICATES SHORTWAVE EXTENDS FROM CENTRAL PA TO
CENTRAL WV. CONVECTION AHEAD OF THIS SHORTWAVE IS FOCUSED ON THE
EASTERN WV PANHANDLE AND NRN MD. WITH LITTLE STEERING FLOW AND MOIST
AIR...THESE STORMS HAVE BEEN MOVING SLOWLY AND DROPPING
SIGNIFICANT AMOUNTS OF RAINFALL. LOCALIZED FLOODING/FLASH FLOODING
WILL BE POSSIBLE WITH ANY STORMS. ISOLATED SEVERE THREAT CONTINUES
AS WELL...PRIMARILY FOR DAMAGING WINDS.
CONVECTION IS EXPECTED TO DIMINISH THROUGH THE EVENING HOURS AS
THE BOUNDARY LAYER BECOMES MORE STABLE. SHORTWAVE WILL MOVE ACROSS
THE FORECAST AREA TONIGHT. MODELS CONTINUE TO INDICATE POTENTIAL OF
SHOWERS AND A FEW TSTMS REDEVELOPING...SO PERSISTING WITH FCST
THAT RAISES POPS BACK TO CHANCE CATEGORY ROUGHLY NORTH OF US
HIGHWAY 50. MODEL SOUNDINGS SHOW PLENTY OF MID- LEVEL DRYING WITH
LOW- LEVEL MOISTURE AND LIGHT WINDS...SO FOG FORMATION IS EXPECTED
AGAIN...ESPECIALLY WHERE LOW-LEVEL MOISTURE IS ENHANCED FROM
SUNDAY AFTERNOON/EVENING CONVECTION.
FOR LABOR DAY...MODELS SHOW NOT MUCH IN THE WAY OF UPPER
DISTURBANCES...WITH MOST OF THE WEAK WAVES PASSING TO THE NORTH OF
THE AREA. MODEL POPS ARE SURPRISINGLY LOW /20-ISH/ IN MOST AREAS.
JUST NOT WILLING TO BUY THAT...BUT WILL BACK DOWN FROM LIKELY POPS
TO HIGH-END CHANCE. SPC MAINTAINS A 5 PERCENT SEVERE RISK IN OUR
NORTHERN COUNTIES...AND WILL RETAIN THE MENTION IN THE HWO. SBCAPE
AND PWATS ARE SIMILAR TO TODAY WITH A BIT MORE SHEAR.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/...
AS MENTIONED IN THE NEAR TERM SECTION...POPS IN THIS FORECAST
PACKAGE ARE WELL ABOVE ALL GUIDANCE THROUGH MONDAY EVENING AS PCPN
SHOULD DEVELOP ALONG/AHEAD OF THE SFC TROUGH AND SFC FRONT...AND
PUSH THROUGH THE METRO AREAS. LARGE HAIL AND DAMAGING WINDS REMAIN
THREATS THROUGH THE EVENING...ESPECIALLY NORTH AND EAST. THE REAL
FORECAST QUESTION IS HOW FAR DOES THE FRONT MAKE IT GIVEN THAT THE
LONGWAVE TROUGH AXIS LAGS BEHIND. I HAVE CONTINUED THE TREND OF
INCREASING POPS ON TUESDAY...IN FACT THIS MAY BE THE MOST CERTAIN
I AM OF PRECIP OCCURRING IN ANY GIVEN LOCATION FOR THE ENTIRE
FORECAST PERIOD...LIKELY SOUTH AND EAST OF I-95. ALSO...WITH LOW-
LEVEL MOISTURE SLOW TO DROP...COULD EVEN SEE SOME UPSLOPE SHOWERS
ON THE ALLEGHENY FRONT MONDAY NIGHT INTO TUESDAY MORNING. TEMPS
RETURN TO SEASONABLE BY TUESDAY AFTERNOON.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
DRY CONDITIONS AS HIGH PRESSURE DOMINATES THROUGH FRIDAY. WEAK SFC
TROUGH DROPS SOUTH INTO THE CWA WEDNESDAY NIGHT...PUSHING SOUTH
THURSDAY. PROBABLY JUST SOME MID LEVEL CLOUDS ASSOCIATED WITH THIS
DISTURBANCE. MAX TEMPS CLOSE TO NORMAL...LOW 80S WED-FRI.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
TSTM ACTIVITY IS FOCUSED ON KMRB EARLY THIS EVENING. ONCE THIS
ACTIVITY MOVES OUT OR WEAKENS...EXPECTING GENERALLY DRY/VFR LATE
EVENING AND EARLY OVERNIGHT HOURS. PATCHY FOG POSSIBLE AGAIN LATE
TNGT...ESPECIALLY AT THE FOG-PRONE LOCATIONS AT CHO AND MRB. MVFR
VSBYS ALSO PSBL AT THE BALTIMORE/WASHINGTON TERMINALS EARLY MONDAY MORNING.
THUNDERSTORMS INCREASE MONDAY AFTERNOON/CONTINUE THROUGH THE NIGHT
AS A COLD FRONT DRIFTS EAST ACROSS THE TERMINALS. SLY FLOW AROUND 10
KT...THOUGH DAMAGING WINDS ARE POSSIBLE IN THUNDERSTORMS. HIGH
PRESSURE THEN BUILDS TUESDAY AND DOMINATES REST OF THE WORK WEEK
WITH VFR CONDITIONS.
&&
.MARINE...
SLY WINDS AROUND 10 KTS...WITH POSSIBLE GUSTS AROUND 15
KTS...WILL CONTINUE THROUGH TONIGHT. SCTD STORMS POSSIBLE OVER THE
WATERS BUT CHANCES ARE ACTUALLY LOWER THAN FURTHER WEST. STILL...
LOCALLY STRONG WINDS WITH THESE STORMS COULD BECOME HAZARDOUS TO
MARINERS AND HOLIDAY BOATERS...SO STAY WEATHER AWARE. COULD SEE
SOME WIND GUSTS TO SMALL CRAFT ADVISORY CRITERIA IN THE TANGIER
SOUND AGAIN TONIGHT...BUT DID NOT ISSUE AN ADVISORY YET.
SIMILAR FLOW CONTINUES AHEAD OF A COLD FRONT ACROSS THE WATERS
MONDAY. SPECIAL MARINE WARNINGS POSSIBLE FROM THUNDERSTORMS LATE
MONDAY AFTERNOON THROUGH THE NIGHT. FLOW BECOMES NWLY BY TUESDAY
EVENING...SOME CHANNELING GUSTS MAY APPROACH 18 KT. VARIABLE FLOW
AND HIGH PRESSURE WEDNESDAY THROUGH FRIDAY.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.
&&
SYNOPSIS...JCE
NEAR TERM...JCE/KCS
SHORT TERM...JCE
LONG TERM...BAJ
AVIATION...BAJ/KCS
MARINE...JCE/BAJ
Hazardous weather outlook, Sep 1, 6:21 PM EST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
721 PM EDT SUN SEP 1 2013
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
021230-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
721 PM EDT SUN SEP 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FEW THUNDERSTORMS COULD PRODUCE DAMAGING WINDS AND LARGE HAIL
MONDAY AFTERNOON AND EVENING AS A COLD FRONT MOVES THROUGH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-021230-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
721 PM EDT SUN SEP 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING...PRIMARILY
OVER THE EASTERN WEST VIRGINIA PANHANDLE AND MARYLAND. A COUPLE
OF THESE STORMS COULD PRODUCE LOCALIZED WIND DAMAGE OR FLASH
FLOODING...MAINLY ACROSS THE HIGHER TERRAIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Flash Flood, Berkeley
- When
- September 1, 7:00 PM EST to 9:00 PM EST
- Where
- Berkeley County, 0.63 mi ENE of Martinsburg to 0.62 mi ENE of Martinsburg
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 39.453, -77.959
There was a van stuck on a bridge near East John Street and Oak STreet due to high water from Tuscarora Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Texas, September 1 to 30, 2013$22 million · 8 events
- Damaging Winds and Lightning Strike in South Carolina, September 1, 20131 death · 50 kt wind · 3 events
- Wildfire in California, September 1 to 30, 2013$15 million · 1 event
- Drought in Oklahoma, September 1 to 30, 2013$8.0 million · 3 events
- Flash Flooding in Nevada, September 1 to 4, 2013$1.0 million · 5 events
- Drought in Texas, September 1 to 30, 2013$114,000 · 39 events
- Flash Flooding in Arizona, September 1 to 4, 2013$532,000 · 5 events
- Tornado and Flash Flooding in Massachusetts, September 1, 2013$140,000 · EF0 · 10 events
- Hail and Damaging Winds in Arkansas, September 1, 2013$106,000 · 52 kt wind · 12 events
- Hail and Damaging Winds in Missouri, September 1, 2013$126,000 · 1 in hail · 8 events
- Flash Flooding and Debris Flows in Utah, September 1 to 4, 2013$75,000 · 53 kt wind · 13 events
- Flash Flood and Lightning Strike in Rhode Island, September 1, 2013$102,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478005.